Heavy Rain, Crawford
- When
- September 21, 4:45 AM CST to September 22, 4:45 AM CST
- Where
- Crawford County, 0.5 mi E of De Soto
- Reported by
- COOP Observer
- Coordinates
- 43.420, -91.190
In Victory, 5.10 inches of rain fell.
One person was killed near Victory (Vernon County) when a house was swept down a hillside by a mudslide during the early morning hours of the 22nd. Another person drowned south of Viroqua (Vernon County) when the driver of a truck pulling a cattle trailer attempted to drive through flood waters during the afternoon or evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
One person was killed near Victory (Vernon County) when a house was swept down a hillside by a mudslide during the early morning hours of the 22nd. Another person drowned south of Viroqua (Vernon County) when the driver of a truck pulling a cattle trailer attempted to drive through flood waters during the afternoon or evening of the 22nd. The truck and trailer became stuck in the flood waters, which filled the passenger compartment of the truck. The flooding occurred as several rounds of thunderstorms with heavy rain moved across southwest Wisconsin from the morning of September 21st into the morning of the 22nd. The heavy rain resulted in flash flooding across portions of Adams, Clark, Crawford, La Crosse, Monroe, Richland, Vernon and Trempealeau Counties. A train derailed near Ferryville (Crawford County) when the roadbed was washed away by flooding. Around 1,000 gallons of diesel fuel spilled into the water from one of the locomotives. Two people had to be rescued near De Soto (Vernon County) and another in Sidie Hollow County Park southwest of Viroqua (Vernon County). Washouts and road closures occurred in Trempealeau, La Crosse, Vernon and Crawford Counties. In Vernon County alone, high water and flooding resulted in 90 road closures and 44 homes and business were destroyed. Public and private sector damages in Vernon County totaled almost $10 million. In Crawford County, 2 homes were destroyed with another 67 damaged with public and private sector damages totaling almost $5 million. Flooding on the Black River in Black River Falls (Jackson County) caused the hydroelectric dam to loose a gate when a large tree traveled over the dam. Several boats and docks that broke loose in Lake Arbutus also traveled over the dam. A state of emergency was declared in Clark, Crawford, Jackson and Vernon Counties. The Governor of Wisconsin declared a state of emergency for Adams, Clark, Crawford, Jackson, La Crosse, Monroe, Richland, Trempealeau and Vernon Counties. A federal disaster declaration was made for Adams, Clark, Crawford, Jackson, Juneau, La Crosse, Monroe and Vernon Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 3:01 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion...Corrected short term forecast section
National Weather Service La Crosse WI
401 AM CDT Wed Sep 21 2016
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Wed Sep 21 2016
For early this morning, the combination of moderate to strong
isentropic lift and 850 mb moisture transport will result in the
continual development of showers and storms along the Mississippi
River. With precipitable water values climbing to around 1.7
inches and warm cloud layer depths of 3.5 to 4 km, these storms
will capable of producing very heavy rain. In addition with steep
mid-level lapse rates will have to watch for an isolated threat
for damaging winds and large hail. As the morning progresses, the
moisture transport will slowly slide east and any additional
development will likely occur along the western periphery of the
cold pool across southwest and central Wisconsin.
For early this afternoon, it looks like an 850 to 700 mb cap
will limit the convection across much of southeast Minnesota,
northeast Iowa, and near the Mississippi River in western
Wisconsin. Meanwhile additional thunderstorm development looks likely
along the warm front across north-central and southwest
Wisconsin. The CAM models look to be handling this well, so
trended the forecast toward them, so some better timing could be
included into the forecast.
For late this afternoon into tonight, another short wave trough
will move through the area. As the ascent increases ahead of this
short wave, the 850 to 700 mb cap will gradually erode across
central and southwest Minnesota. With the 0-1 km mixed layer
CAPES between 2.5 and 3.5K J/kg ahead of this front, storms will
quickly develop ahead of this wave. It looks initially that there
will be the potential for supercells to develop. The main threat
with these storms will be large hail and isolated tornadoes. This
convection will then evolve into a line which will be capable of
producing damaging winds. Due to this, the Storm Prediction Center
has southern Minnesota, west-central and southwest Wisconsin, and
northern Iowa under a slight risk of severe storms.
The combination of moisture from Gulf of Mexico and Hurricane
Paine will result in the precipitable water values climbing to
around 2 inches. This is near records for this time of year. In
addition the warm cloud depths will be in the 3.5 to 4 km range.
This will result in rather efficient rain-producing showers and
storms. Additional rainfall amounts will be in the 1 to 4 inch
range. This could result in some flash flooding. A few location may
see a total in the excess of 7 inches by Thursday afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed Sep 21 2016
On Thursday, the moisture transport starts to shift east of the
area. As this occurs, the better forcing will be moving away from
us and the showers and storms will become more scattered. With
precipitable water values still in the 1.5 to 2 inch range and
warm cloud depths of 3.5 to 4 km, the storms will be capable of
producing some heavy rain.
On Friday and Friday night, the warm front will move north across
the area. As this occurs, the chances of rain will be on the
decrease.
The next round of heavy rain looks to be on Saturday night and
Sunday as a cold front moves east through the area. This front
looks to be progressive, so the threat for additional flooding
looks minimal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1202 AM CDT Wed Sep 21 2016
The convection has been forming late this evening across southern
Minnesota into western Wisconsin north of where the low level jet
has been impinging on the warm front that is across Iowa. The
storms are expected to move east/southeast along the cape gradient
and then reform on the northwest side as the low level jet keeps
feeding into the area. Expect thunder will impact both TAF sites
for much of the night with MVFR to IFR conditions. A break in the
convection should occur from late morning through much of the
afternoon allowing for a return to VFR conditions. Will show some
light showers possible during the late afternoon but looks like
the next round of convection may hold off until early Wednesday
evening as the low level jet starts to focus back on the area with
another short wave trough coming in. Based on this will have
showers with VCTS for both sites Wednesday evening.
&&
.HYDROLOGY...Today through Thursday
Issued at 400 AM CDT Wed Sep 21 2016
It continues to look like there will be a potential for a serious
flooding situation from today through Thursday. The first round of
this morning is mainly preconditioning the soils which will make
it easier for flash flooding to occur with the second round of
very heavy rain which is expected to move into the area from late
this afternoon into tonight. It looks like there will be a
potential for another 1 to 4 inches of rain with this round.
Localized rainfall amounts from Tuesday night through Thursday may
be in the excess of 7 inches.
Stay weather aware and be ready to move to higher ground! Several
rivers could go into flood. Minor to major river flooding is
possible.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Thursday evening for WIZ017-029-
032>034-041>044-053>055-061.
MN...Flash Flood Watch through Thursday evening for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through Thursday evening for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...04
HYDROLOGY...BOYNEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 447 AM CDT WED SEP 21 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 447 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IN EFFECT. PERIODIC THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN WHICH MAY RESULT IN RIVER AND FLASH FLOODING. IN ADDITION...THERE WILL BE A THREAT FOR DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS CAPABLE OF PRODUCING FLASH FLOODING AND RIVER FLOODING WILL CONTINUE THROUGH THURSDAY EVENING. DUE TO THIS...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THIS TIME PERIOD. PERIODIC STORMS WILL BE POSSIBLE FROM THURSDAY THROUGH TUESDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH THURSDAY...WITH RAINFALL OR FLOODING REPORTS GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 1 W NEILLSVILLE 44.56N 90.61W
09/21/2016 M2.30 INCH CLARK WI CO-OP OBSERVER
CO-OP OBSERVER STATION NEILLSVILLE 1W
/NEIW3/.
&&
DBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 AM CDT WED SEP 21 2016
IAZ008>011-MNZ079-086>088-094>096-WIZ032>034-041-042-053-211030-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WINONA-DODGE-WABASHA-HOUSTON-
MOWER-FILLMORE-OLMSTED-MONROE-LA
CROSSE-TREMPEALEAU-BUFFALO-VERNON-JACKSON-
331 AM CDT WED SEP 21 2016
...STRONG STORMS TO CONTINUE THROUGH SUNRISE...
AT 330 AM CDT...RADAR INDICATED STRONG STORMS CONTINUED TO REDEVELOP
OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. MOST OF THE
REDEVELOPMENT WAS NEAR OR NORTH OF INTERSTATE 90. THE STORMS WERE
MOVING EAST AT ABOUT 40 MPH.
ISOLATED STRONG STORMS COULD PRODUCE WIND GUSTS IN THE 40 MPH RANGE
AND DIME SIZED HAIL. LIGHTNING WILL BE FREQUENT WITH ALL STORMS.
THERE IS STILL CONCERN FOR FLASH FLOODING SHOULD PARTICULAR
LOCATIONS SEE REPEAT STORMS FOR MANY HOURS. THUS FAR
OVERNIGHT...STORMS ARE HITTING DIFFERENT AREAS AND HAVE NOT TARGETED
ONE SPECIFIC AREA.
GO INDOORS IF STORMS APPROACH YOUR AREA. IF DRIVING TONIGHT...BE
AWARE OF POSSIBLE LOCALIZED FLOODING ON ROADWAYS.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4456 9204
4460 9200 4460 9099 4451 9092 4451 9089
4441 9079 4349 9088 4348 9303 4356 9305
TIME...MOT...LOC 0824Z 276DEG 41KT 4358 9155
DABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST 6 NW FRANKVILLE 43.25N 91.70W
09/21/2016 M43 MPH WINNESHIEK IA MESONET
MESONET STATION 5 NW FRANKVILLE /RDCI4/.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM TSTM WND GST 1 SSW MOUNT STERLING 43.31N 90.94W
09/21/2016 M35 MPH CRAWFORD WI MESONET
MESONET STATION 1 SW MOUNT STERLING /MTSW3/.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HEAVY RAIN 1 NNE LANESBORO 43.74N 91.97W
09/21/2016 M1.50 INCH FILLMORE MN PUBLIC
.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 5 ENE PICKWICK 44.01N 91.51W
09/21/2016 WINONA MN LAW ENFORCEMENT
MUDSLIDE AT MILE MARKER 20 OF SOUTHBOUND
HIGHWAY 61. TREES DOWN.
&&
CJAThe La Crosse radar (KARX), 45 km away, was scanning. The volume nearest the first event began at 10:46 UTC.
20 flood, 8 flash flood, 6 heavy rain, 3 hail. Local standard time, as filed.
In Victory, 5.10 inches of rain fell.
A mudslide in De Soto sent debris over one lane of State Highway 82.
Flooding along Beaver Creek created a washout on County Highways T and TT southwest of Ettrick. Another washout occurred east of Ettrick on County Highways D and DD from flooding along the South Branch of Beaver Creek. Some rural township roads were also closed because of flooding. Some street flooding occurred in Arcadia and other small creeks were out of their banks near Ettrick. 2.43 inches of rain was reported in Arcadia and 4.31 inches of rain fell in Ettrick.
Flood waters from Fleming Creek caused State Highway 108 to be closed near Mindoro.|Water covered low spots in several other locations across the northeast part of La Crosse County. Some of the impacted roads included County Highways C, DE and E. Some minor mudslides also occurred with County Highway OA reduced to one lane. Sixteen homes were damaged by the flooding. Bangor declared a local state of emergency due to flooding along Dutch Creek.
Street flooding occurred in Sparta. In addition, water was across several roads over the western portions of the county. Twenty five homes were damaged by the flood waters.
Half dollar sized hail fell in Trempealeau.
Southeast of Riplinger, 3.75 inches of rain fell.
Flooding from the South Branch of O'Neill Creek covered County Highway Y south of Chili. Standing water covered State Highway 73 in Christie. The emergency manager reported around 65 locations across the county had water over the road or culverts washed out. Fifteen homes were damaged by the flooding. A state of emergency was declared for the entire county.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested just over five feet above the flood stage at 18.1 feet. The flooding caused the postponement of the Gays Mills Apple Festival until the first weekend in October.
In Mt. Sterling, 4.13 inches of rain fell.
The COOP observer southwest of Viola measured 5.68 inches of rain.
Widespread flooding occurred across much of Clark County with numerous roads impassable. Emergency officials had to respond to two incidents where vehicles became stuck in the flood waters. One person had to be rescued from the waters but no injuries were reported.
In Readstown, 5.87 inches of rain fell.
Just southeast of Viroqua, 5.6 inches of rain fell.
Runoff from heavy rain caused flood waters from Big Spring Creek to washout a section of County Highway G northwest of Big Spring. Flood waters from Big Spring Creek also covered County Highway P near Big Spring. Flooding elsewhere in the county damaged three homes.
Runoff from heavy rain pushed the Black River out of its banks near Neillsville. The river crested around three feet above the flood stage at 21.07 feet.
Runoff from heavy rain pushed the Trempealeau River out of its banks in Dodge. The river crested just over the flood stage at 9.23 feet.
Runoff from heavy rain pushed the Black River out of its banks near Hatfield. The river crested over seven feet above the flood stage at 804.4 feet.
Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested over thirteen feet above the flood stage at 60.3 feet, which was the 3rd highest crest on record at the time. The hydroelectric dam lost a gate when a large tree traveled through it. Several boats and docks that broke away on Lake Arbutus also traveled through the dam.
Heavy rain caused flash flooding to occur across much of Vernon County. One person was killed near Victory when a mudslide caused a home to slide down a hillside very early in the morning of the 22nd. Numerous other houses were damaged by rocks, debris and floodwaters in Victory when a culvert used to divert water around town became blocked. In and around De Soto, two people had to be rescued from flood waters and 15 people were evacuated from a trailer park. The flood waters also covered State Highway 35. Flooding along Coe Hollow Creek prompted officials to evacuate Sidie Hollow Park but not before one person had to be rescued. Flood waters from the Kickapoo River flooded the west side of La Farge and caused State Highway 131 to be closed both north and south of town. Flooding from the Kickapoo River also sent water spilling into Viola and Readstown. State Highway 82 was closed west of La Farge because of flood waters from Otter Creek. Street flooding occurred in Viroqua where the water was up to 4 feet deep on Main Street. A state of emergency was declared in the county and there were up to 90 roads closed due to flooding. All together, there were a total of 44 homes and businesses destroyed.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Readstown. The river crested just over seven feet above the flood stage at 18.08 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested almost five feet above the flood stage at 17.9 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks near Steuben. The river crested over four feet above the flood stage at 16.17 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks in La Farge. The river crested just over two feet above the flood stage at 14.1 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Viola. The river crested over five feet above the flood stage at 19.32 feet. The flooding prompted officials to cancel the town's annual festival. This was the first time in over 80 that the event had to be canceled.
Flooding along a branch of Camp Creek sent three feet of water into a house east of Viola. Flooding along Fancy and Marshall Creeks caused roads to be closed near Gillingham. State Highway 56 was closed east of Viola due to flooding along Camp Creek and County Highway C was closed near Yuba because of flooding along the Pine River. A total of 3 homes were destroyed by the flooding with another 72 damaged.
A train derailment occurred near Ferryville when flood waters washed out the roadbed. Around 1,000 gallons of diesel fuel leaked out of one locomotive into the water. Runoff from heavy rains also washed out a portion of State Highway 35 south of Lynxville. A mudslide covered a portion of State Highways 35/82 south of De Soto. A mudslide northeast of Wauzeka sent a large boulder onto State Highway 60. State Highway 35 was closed between De Soto and Prairie du Chien due to flooding and mudslides. Roads were damaged across much of the county with the most damage occurring in the townships of Freeman, Utica, Clayton and Haney. Freeman was hit the hardest with every township road sustaining major damage. A large portion of Rush Creek Road north of Ferryville was washed out. The flooding also caused a large hole to form in State Highway 171 near Gays Mills. Two private structures were destroyed and another 67 damaged by the flooding.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Ontario. The river crested over three feet above the flood stage at 19.37 feet.
Flood waters along the La Crosse River and Beaver Creek caused two city parks to be closed in Sparta along with some city streets.
Runoff from heavy rains caused several streams to go out of their banks across Jackson County. County Highway VV in North Bend, County Highway Z in City Point and several other township roads were closed because of the flooding.
Flooding across southern Trempealeau County caused extended road closures including County Highway D east of Ettrick, Crystal Valley Road, Truax Road and Thompson Road.
One man drowned in southern Vernon County when he attempted to drive his pickup across a flooded road. The pickup and cattle trailer he was pulling got stuck in the flood waters with the water eventually filling the passenger compartment of the truck.
Flooding continued across much of Crawford County with numerous roads remaining closed from the 22nd into the 26th.
Runoff from heavy rain pushed the Black River out of its banks near Galesville. The river crested almost three feet above the flood stage at 14.76 feet.
Runoff from heavy rain pushed the Mississippi River out of its banks in La Crosse. The river crest just a few hundredths of a foot above the flood stage at 12.04 feet.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Vernon | 2016-09-22 | 53 | Male | Permanent Home | Direct |
| Flood, Vernon | 2016-09-22 | 79 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659204, 658556, 658558, 658833, 658561, 658861, 658846, 659240, 658872, 659102, 660571, 659235, 659253, 660499, 659837, 659252, 659755, 660328, 660327, 660329, 660330, 659112, 660553, 660564, 660573, 660538, 660547, 659114, 659198, 660533, 659985, 660451, 660561, 660534, 660833, 660331, 660579.